Print This Page

Scary Reaction to Cholesterol Combo

  • Currently 4.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.9/5 (47 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. Years ago, my cholesterol was in the stratosphere and Lopid (gemfibrozil) was ineffective. When Lipitor (atorvastatin) became available, the doctor prescribed it to be taken as well. It certainly gave amazing results, with the cholesterol count dropping like a stone in just three months.

A pharmacist mentioned that this combination might be dangerous, but my doctor just laughed and pointed to the great lab results.

One day the following month I awoke immobilized. Luckily the phone was next to my bed, so I called my brother. He carried me to the emergency department where they suspected a stroke. Over the next five hours under observation, I gradually regained my ability to move. I was sent home and told to see the doctor the next day.

When I saw him, he looked at me like I was a freak and told me I was depressed. (Not so!) Other doctors have also been skeptical. Has anyone else ever experienced this kind of muscle problem?

A. Your story is unique because the problem came on suddenly and you recovered so quickly. The combination of gemfibrozil and Lipitor does increase the risk for rhabdomyolysis, a serious muscle breakdown that can be life threatening.

We have heard from hundreds of people who have experienced a gradual onset of muscle pain in shoulders, legs or back after taking statins. They may also experience weakness or nerve problems such as numbness, tingling, itching or burning. You will find more stories at www.peoplespharmacy.com.

  • Currently 4.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.9/5 (47 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

6 Comments

| Leave a comment

After taking Lipitor for several months, I developed multisensory peripheral neuropathy in my lower extremities. My neurologist told me to immediately stop the Lipitor. (The neuropathy did not go away, but has at least not gotten worse. A close friend of mine was on Lipitor for eight years and finally lost his mobility to a degree that he had to use a walker (he is middle aged, and was a runner.) He has improved slowly after stopping the Lipitor. Another friend experiences severe leg pain after being on Lipitor, but will not stop taking it and control his cholesterol with diet. He does whatever his doctor says, no matter the evidence and his severe leg pains.

What concerns me even more is that recently Lipitor has been released as treatment for certain heart problems. Will we see more neurological problems because of this ever increasing use of Lipitor?
L.D.

I would urge everyone taking statins to check out astronaut Duane Graveline's website (SpaceDoc.net). He was taking them when suddenly he thought he was a teenager again! My brother also had a temporary memory loss where he was hospitalized after taking one.

I really don't know why these are on the market when they have so many different detrimental effects -- from depletion of heart-energizing Coenzyme Q-10 to cancer and muscle destruction. Besides, cholesterol is not the problem -- inflammation is. But if you do want to improve cholesterol levels, you can take red yeast rice -- as long as you also supplement with CoQ-10. It is indeed tragic that the statin makers want to expand their drug market to include more seniors, who are actually better off with higher cholesterol levels (of the right kind). Many times it takes an acute health crisis for us to wake up to what is really going on. So take a look at Dr. Graveline's site and let it be a journey to better health and enlightenment!

When I started on simvastatin my family health practitioner also prescribed CQ-10. It helps keep away the leg pain and weakness I had otherwise with the statin. If a nurse practitioner knows this, why don't doctors?

I have been taking Crestor and Zetia for several years. I developed severe peripheral neuropathy in my lower legs. After two months of exercise, I am slowly getting some of the feeling and strength back. None of my doctors have recommended stopping either of the drugs. I am going to try stopping the drugs for a month and see if it will help.

Yes...I definitely had problems with Lipitor and any other statin drug I took. Lipitor was the last one I took and will never take another statin drug again. I started having problems with my right leg, at first thinking it was something I had done that aggravated it. It got progressively worse and I wondered what had I done to make it get to the point where it was hard for me to walk.

I realized it all started after I started taking the Lipitor. I stopped using it on my own and in about 3 days or so, my symptoms were gone. The only other drug I was taking was Enalapril for my BP and that never bothered me. If I have to have these kind of side effects from a drug just to lower cholesterol, I'll take my chances with my high cholesterol. I did take Fish Oil but it messed up my triglycerides. Niacin worked great for my husband so I decided to try to take it. I broke out in a rash all over my body so I had to stop using Niacin.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.